Alert archive / California / Freeze Warnings in 2012

Freeze Warning 1, NWS Los Angeles, CA

January 17, 2012

NWS Los Angeles, CA issued this freeze warning at Jan 17, 2012, 2:21 PM PST. It took effect at Jan 18, 2012, 2:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 2:21 PM PST (22:21 UTC)
In effect from
Jan 18, 2012, 2:00 AM PST
Expired
Jan 18, 2012, 9:00 AM PST
In force
7 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this freeze warning went out at Jan 17, 1:45 PM PST, 36 minutes earlier.

Area forecast discussion, Jan 17, 1:45 PM PST, 36 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PST TUE JAN 17 2012

.SYNOPSIS...
HIGH PRESSURE WILL BRING A WARMING TREND TO THE AREA THROUGH
MIDWEEK. A SERIES OF STORMS ARE EXPECTED TO BEGIN AFFECTING THE AREA
AS EARLY AS THURSDAY...FOCUSED OVER SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES...CONTINUING INTO EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-FRIDAY)...
ANOTHER RATHER CHILLY DAY TODAY...MUCH LIKE YESTERDAY...WITH
TEMPERATURES RUNNING 5-10 DEGREES BELOW NORMAL. A COLD AND DRYING
AIRMASS WITH NEAR NEUTRAL GRADIENTS CAN BE TO BLAME FOR THIS...AND
WILL RESULT IN ANOTHER WIDESPREAD COLD NIGHT TONIGHT. EXPECTING
OVERALL SIMILAR TEMPERATURES TONIGHT AS LAST NIGHT...WITH
SUB-FREEZING LOW TEMPERATURES OVER MUCH OF THE AREA. BESIDES THE
MOUNTAIN VALLEYS...THE INTERIOR SECTIONS WILL SEE THE COLDEST
TEMPS...WITH LOWS PLUMMETING INTO THE TEENS...BUT BASED ON LOCAL
POLICY AFTER 2 HARD FREEZES...THESE AREAS WILL NOT BE INCLUDED IN
THE SUITE OF FROST/FREEZE PRODUCTS. THE SLO CENTRAL COAST...SBA
SOUTH COAST...AND OJAI VALLEY WILL BE UNDER FROST ADVISORIES. ADDED
THE SBA CENTRAL COAST TO THE SANTA YNEZ VALLEY FOR FREEZE
WARNINGS...FOR NO GREATER REASON THAN HARD FREEZE CONDITIONS EXISTED
THIS MORNING. THE SANTA CLARITA VALLEY WILL ALSO GET CLOSE TO FROST
ADVISORY THRESHOLDS...BUT DOES NOT LOOK TO BE WIDESPREAD ENOUGH TO
WARRANT AN ADVISORY.

A MODEST RIDGE ALOFT CENTERED ABOUT 800 MILES SOUTHWEST OF LOS
ANGELES WILL EXPAND INTO CALIFORNIA THROUGH EARLY THURSDAY...AND
BRING SOME WARMING TO BOTH MAX AND MIN TEMPERATURES...CLOSER TO
SEASONABLE VALUES. WINDS WILL BE FAIRLY CALM FOR THE MOST
PART...EXCEPT FOR SOME BREEZY NORTHWEST WINDS IN THE SANTA YNEZ
RANGE AND I-5 CORRIDOR WEDNESDAY NIGHT...AND BREEZY SOUTHWEST WINDS
OVER THE INTERIOR SECTIONS AND DESERTS ON THURSDAY. THE STRATOCU
CLOUDS THAT POPPED UP OVER THE COASTS AND VALLEYS LAST NIGHT MAY
REFORM TONIGHT...BUT BETTING ON THEM NOT FORMING AS THE INVERSION
LOWERS WITH THE BUILDING RIDGE. HIGH LEVEL CIRRUS CLOUDS WILL BEGIN
TO STREAM IN ON THURSDAY TO ANNOUNCE THE ONCOMING PATTERN CHANGE.

THE JET STREAM CURRENTLY FLOWING OVER THE PACIFIC NORTHWEST WILL SAG
TO THE SOUTH ON FRIDAY...AND PULL PART OF THE LARGE MOISTURE PLUME
ABOUT 1800 MILES WEST OF LOS ANGELES INTO CALIFORNIA. CONFIDENCE IS
GROWING FOR RAIN OVER MUCH OF THE AREA BY FRIDAY AND FRIDAY
NIGHT...WITH THE FOCUS ON THE CENTRAL COAST...BUT THE EXACT TIMING
AND AMOUNTS ARE STILL UNCERTAIN. AT THIS POINT...IT LOOKS LIKE LIGHT
RAIN WILL START ON THE CENTRAL COAST THURSDAY NIGHT...THEN INTENSIFY
ON FRIDAY...BEFORE WEAKENING AND MOVING DOWN INTO LA COUNTY LATE
FRIDAY NIGHT. AS A PRELIMINARY ESTIMATE...THIS FIRST SYSTEM HAS THE
POTENTIAL TO BRING 0.5-1.5 INCHES OF RAIN TO SLO AND SBA
COUNTIES...WITH LOWER AMOUNTS OVER LA/VTU COUNTIES...BUT THESE
NUMBERS WILL LIKELY BE MASSAGED WITH TIME. THE AIR MASS LOOKS
MILD...WITH SNOW LEVELS WELL ABOVE 7000 FEET...AND TEMPERATURES
MOSTLY IN THE 50S AND 60S.

.LONG TERM (SATURDAY-TUESDAY)...
THE PATTERN LOOKS UNCHANGED INTO EARLY NEXT WEEK...WITH THE JET
STREAM AND ASSOCIATED STORM TRACK CONTINUING TO BE CENTERED OVER
CENTRAL CALIFORNIA. UNCERTAINTY IS STILL HIGH IN THE TIMING OF EACH
IMPULSE/STORM...BUT THE OVERALL FLOW PATTERN SHOULD RESULT IN
PERIODS OF RAIN OVER THE ENTIRE AREA THROUGH AT LEAST TUESDAY. THE
FOCUS OF ACTIVITY WILL REMAIN OVER THE CENTRAL COAST WITH THE
EXPECTED POSITION OF THE JET STREAM AND ORIENTATION OF THE MOSTLY
WEST TO NORTHWEST FLOW ALOFT.

&&

.AVIATION...17/1800Z.
ASIDE FROM SOME SCATTERED VFR CEILINGS ACROSS COASTAL AND VALLEY
LOCATIONS SOUTH OF POINT CONCEPTION...SKIES FOR THE MOST PART WERE
MOSTLY CLEAR. SCATTERED TO OCCASIONALLY BROKEN SKIES ARE POSSIBLE
THROUGH MUCH OF THE DAY. THERE IS REASONABLY GOOD CONFIDENCE IN THE
18Z TAFS.

KLAX AND KBUR...GOOD CONFIDENCE IN SCATTERED TO OCCASIONALLY BROKEN
SKIES THROUGH AT LEAST TODAY...SOME UPDATES MAY BE NEEDED IF CLOUDS
PERSIST INTO TONIGHT AND WEDNESDAY MORNING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING (SEE LAXNPWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...KITTELL
AVIATION...SWEET
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 17, 9:30 AM PST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 AM PST TUE JAN 17 2012

CAZ034>041-044>046-051>054-059-087-088-547-548-181400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
930 AM PST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

AREAS OF SUB-FREEZING TEMPERATURE ARE EXPECTED LATE TONIGHT OVER THE
INTERIOR VALLEY AND ON THE CENTRAL COAST...ON THE SOUTH COAST OF
SANTA BARBARA COUNTY...AND IN THE SANTA YNEZ AND OJAI VALLEYS. LOCAL
FROST MAY ALSO FORM IN THE REMAINDER OF THE VENTURA COUNTY
VALLEYS...THE SAN FERNANDO AND SANTA CLARITA VALLEYS...AND INTERIOR
PORTIONS OF THE VENTURA COUNTY COASTAL PLAIN.

* FREEZE WATCH...............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

AREAS OF FROST WILL CONTINUE THROUGH MID MORNING WEDNESDAY ON THE
CENTRAL COAST...ON THE SOUTH COAST OF SANTA BARBARA COUNTY...AND IN
THE SANTA YNEZ AND OJAI VALLEYS. LOCAL FROST WILL ALSO LINGER
THROUGH MID MORNING IN THE REMAINDER OF THE VENTURA COUNTY
VALLEYS...THE SAN FERNANDO AND SANTA CLARITA VALLEYS...AND INTERIOR
PORTIONS OF THE VENTURA COUNTY COASTAL PLAIN.

THERE IS A CHANCE OF LIGHT RAIN IN AREAS NORTH OF POINT CONCEPTION
LATE THURSDAY AND THURSDAY NIGHT. A COUPLE OF STORM SYSTEMS MAY
BRING MODERATE AMOUNTS OF RAIN TO THE REGION FRIDAY THROUGH THE
WEEKEND.

* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:44 AM PSTFrost AdvisoryLOX29 hr
Jan 17, 9:29 AM PSTFreeze WatchLOX5 hr
Jan 17, 2:36 PM PSTSmall Craft AdvisoryLOX12 hr

Nearby

Freeze Warnings in California, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.